MDJunction - People Helping People
 
Ask a Question
10/08/2009 05:59 PM

Anti-Dep with Low Sexual Side Effects??

naddya819
naddya819  
Posts: 4435
VIP Member
I'm an Advocate

Hello, as you know I am relatively new here and going to see a NP on the 19th to get something for depression. I have been on Bu-Spar, Zoloft, Effexor, and Paxil (maybe one or two more that I've forgotten) and the reason I'm against anti-deps is because they all kill my sex drive. I am already 4 months post-Paxil and it never really came back much. I am looking for something that will help with the depression, hopefully help with some of the pain from fibro, and not give me these kinds of effects? Any ideas I could suggest to the NP? And what dosages? I was looking at Celexa or Prozac...
Reply

10/08/2009 06:43 PM
LaraJean

Hi naddy, I feel like I've run the gauntlet on anti-depressants.

In my experience, all SSRIs cause sexual problems (effexor, prozac, paxil, etc.)

I have had absolutely zero problems taking wellbutrin, 300 mg.

I also had no sexual problems taking pristiq. That sounds funny, but it is a serious side effect.

I would try to steer away from the SSRIs if possible. I hope this helps.


10/08/2009 06:45 PM
LaraJean

here's a good link to some information on SSRIs, never hurts to be educated also.

http://www.mayoclinic.com/health/ssris/MH00066


10/08/2009 06:57 PM
naddya819
naddya819  
Posts: 4435
VIP Member
I'm an Advocate

Thank you for that info LJ, I hadn't thought of Wellbutrin since it's relatively new. Now that I think back on it, ALL the anti-deps I have ever been on were SSRIs.

10/09/2009 08:43 PM
delisiv
 
Posts: 13
Member

Hi, Naddy. I would love to hear what you find out about possible medications. I also have tried many different meds over the years. I went off meds for a long time because they killed my sex drive and many caused weight gain. my doctor has me on citalopram (generic for?) and I just looked to see that it is an SSRI, also. I know my daughter had a hard time with Wellbutrin, so I've avoided that one. Paxil and Prozac were nightmares for me. Paxil made me suicidal and Prozac caused the most bizarre vertigo type side effect that lasted for days and was completely debilitating. Please post back what you decide to try and why. Thanks. Delisiv

10/10/2009 10:52 AM
naddya819
naddya819  
Posts: 4435
VIP Member
I'm an Advocate

I am not certain what I want to try. It's why I'm going to talk heart-to-heart with my family NP and tell her, I want something for depression, but I've been on so many SSRIs and I know I have the worst possible side effect from them in regards to sex drive. I intend to talk with her and whatever we decide upon, maybe suggest a lower dose to start with.

10/10/2009 12:19 PM
LaraJean

maybe ask your dr. about pristiq? it's relatively new also & not in the SSRI classification.

It's amazing to me when I read what different effects meds have on different people. Another reminder that everyone is different.

I had extreme anxiety taking pristiq. But I was given anti-depressants for chronic pain. Me starting the effexor, then pristiq then prozac & seroquel were all bad experiences for me.

They are dabbling more & more using these meds for chronic pain. I'm okay on the Wellbutrin, but I wonder if, if you're not clinically depressed like myself, they might cause more damage than good?

I know a friend who is bi-polar told me that if she were put on regular anti-depressants, not bi-polar meds, they'd have the opposite effects, as in to make her worse not better.

There is no magic pill unfortunately. A lot of my issues are circumstantial, transfers out of state, just losing my dad, so I think my decision to go off all meds is the best for me. But I sure wish there were something that would make me feel better when I get so down, but I just have to work through it. No pill will bring my dad back either. Or move us back to live close to our families.

Please let us know how it goes for you. I'm not giving up hope that maybe a new med will come out I'd be willing to try.


10/10/2009 02:57 PM
naddya819
naddya819  
Posts: 4435
VIP Member
I'm an Advocate

The only anti-dep meds I've ever been on have been the SSRIs. I haven't even tried the new SNRIs like Savella because I learned on this group how awful the side effects were for most people. So I haven't even tried them. Plus, anything that causes a weight LOSS in people would not be a good idea for me. I'm barely able to maintain my ideal weight, and I've been like that my whole life.

I hope I can talk to this NP real good, and just tell her I need something mild for depression, maybe not even at full dose, and something that's not going to dry up my sex drive. Hopefully she will understand.


10/10/2009 04:00 PM
Sylvia4648
Sylvia4648  
Posts: 5177
VIP Member
I'm an Advocate

Savella is an SNRI that is not prescribed for depression, just for fibro. My doc says that's probably because the drug company can make more money marketing it that way since fibro is becoming so well-known and is becoming very widespread. However, pristiq is also an SNRI.

And for your info - and for yours, LJ - wellbutrin is in a class by itself. It falls into no other class of antidepressants.

And, Naddya, please let us know what you decide. I have not tolerated a huge number of antidepressants - tho I can't tolerate almost any meds; but I keep hoping someone will come up w/ one I and my doc would be willing to try.

It just occurred to me that, since losing weight is not useful for you, the one antidepressant I was able to tolerate for a while many years ago is Elavil - it's a tricyclic, and most of those cause weight gain. I took it for quite awhile and had no sexual side effects.

Good luck w/ your NP.

Sylvia

Post edited by: Sylvia4648, at: 10/10/2009 04:03 PM


10/10/2009 04:28 PM
naddya819
naddya819  
Posts: 4435
VIP Member
I'm an Advocate

Thank you for the info on Elavil. I'm not familiar with that one. I'm not sure what the difference is between that and the SSRIs or SNRIs so I will have to do some research!

Something I've found with a lot of these is you can't take pain medicine while on anti-deps! So, in my case, I can live in constant pain, which contributes to my depression, which contributes to my pain, or I can treat my pain and hope against hope that it helps decrease the depression by itself. Ugh, it's so frustrating!

Post edited by: naddya819, at: 10/10/2009 04:34 PM

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved